Alert archive / Nebraska / High Wind Warnings in 2023

High Wind Warning 37, NWS Cheyenne, WY

October 12, 20238 counties in Nebraska; Albany County, Laramie County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Oct 12, 2023, 2:45 PM MDT for 8 counties in Nebraska; Albany County, Laramie County, Wyoming. It took effect at Oct 12, 2023, 3:00 PM MDT. It was in force for 18 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 12, 2023, 2:45 PM MDT (20:45 UTC)
In effect from
Oct 12, 2023, 3:00 PM MDT
Expired
Oct 13, 2023, 8:57 AM MDT
In force
18 hr
Issued by
NWS Cheyenne, WY

Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Dawes County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE, Albany County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 113 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 12, 9:00 PM MDTSNOW 66 N Vedauwoo, WYCROW CREEK SNOTEL IN THE LARAMIE RANGE. ELEVATION 8335 FEET. SNOW WATER EQUIVALENT IS 0.6 INCHES AND THE SNOW TO LIQUID RATIO USED WAS 10 TO 1. ACCUMULATION WAS OVER THE PAST 13 HOURS. CRITERIA REACHED AT APPROX. 10/12 9:00 PM.
Oct 13, 1:00 AM MDTSNOW 16.812 N Garrett, WYWINDY PEAK SNOTEL IN THE LARAMIE RANGE. ELEVATION 7915 FEET. SNOW WATER EQUIVALENT IS 1.4 INCHES AND THE SNOW TO LIQUID RATIO USED WAS 12 TO 1. ACCUMULATION WAS OVER THE PAST 21 HOURS. CRITERIA REACHED AT APPROX. 10/12 4:00 PM.
Oct 13, 5:00 AM MDTSNOW 1Harrison, NE
Oct 13, 5:00 AM MDTSNOW 1.41.3 Se Laramie, WY
Oct 13, 5:00 AM MDTSNOW 31.4 N Laramie, WY
Oct 13, 5:00 AM MDTSNOW 4.68 Ne Bosler, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.8 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2023-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2023-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

519 
WWUS75 KCYS 122045
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
245 PM MDT Thu Oct 12 2023

WYZ117-118-131200-
/O.UPG.KCYS.HW.A.0040.000000T0000Z-231013T1200Z/
/O.NEW.KCYS.HW.W.0037.231012T2100Z-231013T1800Z/
South Laramie Range Foothills-Central Laramie County-
Including the cities of Whitaker, Federal, Horse Creek, 
and Cheyenne
245 PM MDT Thu Oct 12 2023

...HIGH WIND WARNING IN EFFECT UNTIL NOON MDT FRIDAY...

* WHAT...North to northwest winds 30 to 40 MPH with gusts 55 to 
  60 MPH expected. 

* WHERE...Laramie County including the cities of Cheyenne and Pine
  Bluffs. 

* WHEN...Until noon MDT Friday. The strongest winds are expected
  later this evening into early Friday morning. 

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight or high profile vehicles, including
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.

&&

$$

WYZ119-131200-
/O.UPG.KCYS.HW.A.0040.231012T2100Z-231013T1800Z/
/O.NEW.KCYS.HW.W.0037.231012T2100Z-231013T1800Z/
East Laramie County-
Including the city of Pine Bluffs
245 PM MDT Thu Oct 12 2023

...HIGH WIND WARNING IN EFFECT UNTIL NOON MDT FRIDAY...

* WHAT...North to northwest winds 30 to 40 MPH with gusts 55 to 
  60 MPH expected. 

* WHERE...Laramie County including the cities of Cheyenne and Pine
  Bluffs. 

* WHEN...Until noon MDT Friday. The strongest winds are expected
  later this evening into early Friday morning. 

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight or high profile vehicles, including
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.

&&

$$

NEZ002-003-019>021-054-055-095-096-131200-
/O.UPG.KCYS.HW.A.0040.231012T2100Z-231013T1800Z/
/O.NEW.KCYS.HW.W.0037.231012T2100Z-231013T1800Z/
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Including the cities of Chadron, Chadron St Park, Alliance, 
Hemingford, Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, 
Bayard, Redington, Kimball, Sidney, Brownson, Harrison, and Agate
245 PM MDT Thu Oct 12 2023

...HIGH WIND WARNING IN EFFECT UNTIL NOON MDT FRIDAY...

* WHAT...North winds 30 to 40 MPH with gusts 55 to 60 MPH 
  expected. 

* WHERE...Western Nebraska Panhandle. 

* WHEN...Until noon MDT Friday. The strongest winds are expected
  later this evening into early Friday morning. 

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight or high profile vehicles, including
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.

&&

$$

CLH
2 follow-up statements
267 
WWUS75 KCYS 131152
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
552 AM MDT Fri Oct 13 2023

WYZ117>119-131800-
/O.CON.KCYS.HW.W.0037.000000T0000Z-231013T1800Z/
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
Including the cities of Whitaker, Federal, Horse Creek, Cheyenne,
and Pine Bluffs
552 AM MDT Fri Oct 13 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY...

* WHAT...North to northwest winds 30 to 40 MPH with gusts 55 to 
  60 MPH expected.

* WHERE...Laramie County including the cities of Cheyenne and 
  Pine Bluffs.

* WHEN...Until noon MDT Friday. The strongest winds are expected 
  later this evening into early Friday morning.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NEZ002-003-019>021-054-055-095-096-131800-
/O.CON.KCYS.HW.W.0037.000000T0000Z-231013T1800Z/
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Including the cities of Chadron, Chadron St Park, Alliance, 
Hemingford, Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, 
Bayard, Redington, Kimball, Sidney, Brownson, Harrison, and Agate
552 AM MDT Fri Oct 13 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY...

* WHAT...North winds 30 to 40 MPH with gusts 55 to 60 MPH 
  expected.

* WHERE...Western Nebraska Panhandle.

* WHEN...Until noon MDT Friday. The strongest winds are expected 
  later this evening into early Friday morning.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
503 
WWUS75 KCYS 131457
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
857 AM MDT Fri Oct 13 2023

NEZ002-003-019>021-054-055-095-096-WYZ117>119-131600-
/O.CAN.KCYS.HW.W.0037.000000T0000Z-231013T1800Z/
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
Including the cities of Chadron, Chadron St Park, Alliance, 
Hemingford, Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, 
Bayard, Redington, Kimball, Sidney, Brownson, Harrison, Agate, 
Whitaker, Federal, Horse Creek, Cheyenne, and Pine Bluffs
857 AM MDT Fri Oct 13 2023

...HIGH WIND WARNING IS CANCELLED...

Winds have eased this morning, therefore the High Wind Warning is
cancelled. Winds could still gust up to 45 MPH through noon today.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Oct 12, 11:47 AM MDT, 2 hours 58 minutes earlier.

Area forecast discussion, Oct 12, 11:47 AM MDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1147 AM MDT Thu Oct 12 2023

.SHORT TERM...(Today and tomorrow)
Issued at 425 AM MDT Thu Oct 12 2023

KEY MESSAGES:
* New areas have been been included in the High Wind Watch and put
  into a Winter Weather Advisory with this forecast update!
* The much advertised storm system arrives today with accumulating
  mountain and high plains snow, light snow accumulations for much
  of SE Wyoming and the Nebraska Panhandle and strong winds for
  areas east of the Laramie Range.
* Much of the forecast remains on track with adjustments made to
  snow accumulations and the wind forecast.
* Ongoing risk for over performing snow bands for SE Wyoming that
  could bring near Advisory level snow accumulations for areas
  along I-80 from Cheyenne to Pine Bluffs.

STORM UPDATE: The overall forecast looks to be locked in regarding
the storm system progged to begin moving across the region today.
The GFS continues to nudge the entire system to the south and
becoming closer in phase with the other long range models. But
with now having consistent runs HI-RES models have helped out in
pinpointing where the greatest snow accumulations may occur and
increased confidence enough for the issuance of a Winter Weather
Advisory for the high plains/Pine Ridge area.

The locations we are tracking for impactful accumulating snow
are; the Snowy and Sierra Madre mountains, north and south Laramie
Range, and the Elk Mountain to Arlington area along I-80 and all
of these locations remain in a Winter Storm Warning. Overall there
is little deviation in the snow forecast for these locations with
all locations remaining in prime positions for either boundary
influenced overrunning and/or orographic upslope enhancement.
In addition to the accumulating snow winds will remain quite gusty
so some instances of low visibility and blowing snow are also
possible.

Areas under the previous Winter Weather Advisory from the Shirley
Basin, portions of Carbon county and Bordeaux, saw little changes
to the expected snow totals but have had the added addition of
possible blowing snow impacts, especially near Bordeaux. Still
looking like adequate QPF will remain in place long enough for the
CAA advection to arrive and transition early morning precipitation
to snow for the zones west of the Laramie Range, for Bordeaux the
bulk of the accumulating snow will fall as the boundary pushes
through this region which will help increase snow rates for
several hours later this afternoon. With the track of the storm
looking to have locked into that southern track and keeping those
winds out of the north to slightly northeast and tapping into a
deeper moisture areas of the high plains and the Pine Ridge region
were placed in Winter Weather Advisories with this forecast
package. As mentioned a deep moisture column will need to wait for
the CAA to arrive which is expected by the late afternoon on the
heels of strong northerly flow. Pure upslope flow will tap into
this deep moisture column and once the switch over occurs, quick
accumulating snowfall will occur over several hours before
tapering off through the evening hours. HI-RES models have done
well to paint this area consistently with a narrow stripe of 4-7"
in this area which prompted the Winter Weather Advisory to be
issued for both snow amounts and the threat of blowing snow.

As mentioned in the Key Messages section, some ensemble members
are running hot with snow accumulations across parts of I-80 from
Cheyenne to Pine Bluffs reaching above Advisory level accums. The
main issue continues to be getting both the best moisture profile
and the cold air to overlap for a longer duration that what the
current forecast is advertising. Latest GFS/GEFS (this family was
running the highest) has since backed off a bit in the 00z run
and has settled on an average of ~3" across this region. Current
forecast has Cheyenne in the 1-2" range but if those bands
develop and coincide with the cold air intrusion then there is a
possibility for up to 4" of snow accumulation.

The current High Wind Watch remains on track overall even with
the addition of the rest of the Nebraska Panhandle counties. Even
with the more southerly track keeping both the southern and
northern jet streaks out of our area, rapid deepening of the low
over Nebraska will create very tight MSLP gradients and as the
storm continues to deepen and begin to push to the east, a band of
strong 700mb winds around 55kts will encompass much of eastern
Wyoming and the Nebraska Panhandle. NBM4.1 probabilities continue
to be above 70% for >48kt wind gusts these areas. Something to
watch going forward that is beginning to take shape amongst a few
of the HI-RES models is the potential High Wind Warning criteria
winds across northern Sioux and Dawes county. As mentioned above
the expected strong northerly flow is pure upslope across these
regions and there are subtle notes of weak warming aloft as higher
heights aloft begin to move into the region as the low beings to
shift to the east. This may create a pseudo critical layer and
may act similarly to a breaking mountain wave type dynamic. The
NBM.41 has this area bullseye and has over 70% probability of
wind gusts >56kts. If this scenario manifests then a quick fused
High Wind Warning may be needed for these areas.

All precipitation will end west to east through Friday morning as
the storm continues to push off to the east. Expect a cool and
breeze day on Friday and depending on snow coverage temperatures
may run cooler than what is currently forecast.

.LONG TERM...(Saturday through next Wednesday)
Issued at 425 AM MDT Thu Oct 12 2023

Minimal changes made from the NBM for the long term forecast.
Ridging takes over following the trough passage bringing zonal flow
back to the forecast area with temperatures gradually warming each
day. Temperatures Saturday and Sunday may trend lower with later
forecast packages depending on how much snow falls Thursday and
Friday. In areas that receive more snowfall and that snow sticks to
the ground, temperatures will not rebound quite as well as in areas
where the snow melts rapidly.

00Z runs of the GFS, ECMWF, and Canadian are all relatively similar
keeping southeast Wyoming and western Nebraska on the eastern
periphery of the ridge until Tuesday afternoon. Between Sunday and
Tuesday there may be a few brief shortwave passages that could kick
up the winds, but no major impacts expected. Tuesday afternoon, long
range models have the ridge shifting east as a trough drops south
from Alberta. As this is still in Day 7 overall impacts are
uncertain, but if the pattern holds, we will likely see more rain
showers and thunderstorms across southeast Wyoming and western
Nebraska with snow in the mountains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1147 AM MDT Thu Oct 12 2023

Aviation forecast remains on track, with the incoming winter storm
bringing a combination of rain and snow to all terminals and IFR
to LIFR conditions expected. Current observations have seen
terminals west of the Laramie Range drop to 1/2 mile visibility,
reduced ceilings and snow where colder temperatures in the low to
mid-30s have been observed. Across the Nebraska Panhandle, wrap
around moisture from the upper level closed low have begun
increasing rain potentials with KCDR and KAIA having periods of
heavy rainfall, causing IFR conditions for those terminals.
Remaining terminals should follow suit over the afternoon periods,
with rain transitioning towards snow once the temperatures begin
to cool.

&&

.FIRE WEATHER...
Issued at 425 AM MDT Thu Oct 12 2023

Minimal fire weather conditions expected with both prior episodes
of widespread rainfall that occurred on Wednesday and with the
arrival of a cold storm system that should bring accumulating
snowfall across much of SE Wyoming and portions of the Nebraska
Panhandle. Drier conditions return by the weekend but both winds
and relative humidity will marginal.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from 3 PM MDT this afternoon through Friday
     morning for WYZ119.

     Winter Storm Warning until 6 AM MDT Friday for WYZ103-110-112-
     114-116.

     Winter Weather Advisory until 6 AM MDT Friday for WYZ104>106-109.

     High Wind Watch through late tonight for WYZ117-118.

NE...High Wind Watch from 3 PM MDT this afternoon through Friday
     morning for NEZ002-003-019>021-054-055-095-096.

     Winter Weather Advisory from 3 PM this afternoon to 6 AM MDT
     Friday for NEZ002-095.

&&

SHORT TERM...AW
LONG TERM...LEG
AVIATION...MRD
FIRE WEATHER...AW
Hazardous weather outlook, Oct 11, 5:08 PM MDT, 21 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
508 PM MDT Wed Oct 11 2023

WYZ103>106-109>116-122315-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
508 PM MDT Wed Oct 11 2023

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

Rain showers are expected to transition to snow late tonight, with
snow continuing for the mountains.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Rain and snow showers becoming mainly snow showers on Thursday.
Widespread accumulations of 2 to 6 inches are expected, with
higher amounts likely above 7500 feet. Hazardous travel due to
slushy roads and visibility reductions in falling and blowing
snow is anticipated Thursday and Thursday night.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-117>119-
122315-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
508 PM MDT Wed Oct 11 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

Showers and thunderstorms expected this evening through tonight,
with isolated gusty winds possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Widespread rain showers will transition to a rain/snow mix and
eventually snow for higher elevations of the High Plains late
Thursday morning and into the afternoon. Expect strong, gusty
winds up to 60 MPH in parts of the area Thursday night.
Accumulating snow is expected above 4500 feet, with favored areas
including the north side of the Cheyenne ridge in Laramie,
Kimball, and Banner counties, and the north side of the Pine Ridge
in Niobrara, Sioux, and Dawes counties.

.Spotter information statement...

Spotter activation will not be needed.

Nearby

High Wind Warnings in Nebraska, 2023High Wind Warnings in Wyoming, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.